Clinical & Experimental Allergy

Abuse of salbutamol inhalers in young people

Authors

  • HELENOR F. PRATT

    Corresponding author
    1. Paediatric Department, Amersham and High Wycombe General Hospitals
      Dr Helenor F. Pratt, Paediatric Department, Amersham Hospital, Amersham, Buckinghamshire.
    Search for more papers by this author

Dr Helenor F. Pratt, Paediatric Department, Amersham Hospital, Amersham, Buckinghamshire.

Summary

When children wheeze Would no one please provide their medicine blindly: for this might ease their young demise and that would be unkindly.

Excessive use of salbutamol inhalers is described in two young people with asthma, a girl and a boy both aged 15 years. These cases and others quoted indicate that dependence on pressurized aerosol bronchodilators can and does occur in young people. Known side-effects of salbutamol are described. Where over-usage occurs a state of diminished airways response seems to result: it is also possible that the convulsions which occurred in one case may be related to such abuse. Responsibility for the provision and use of these inhalers in young people is discussed and suggestions made towards their greater control.

Ancillary